T Nation

Antidepressants and Sexual Sides

The antidepressants I’ve read that don’t have sexual side effects are bupropion, nefazodone, mirtazapine, and maprotiline. I’ve taken bupropion, though it didn’t work well for depression (it seems a lot of people report that).

The other three seem to have other odd side effects outside the realm of typical SNRI/SSRI meds, stuff like lethargy and hallucinations and stuff. Has anyone had experience with these drugs, and could possibly compare them with typical SNRI/SSRI drugs?

Paxil will make you gain weight.

That’s all I got.

[quote]BigRagoo wrote:
Paxil will make you gain weight.

That’s all I got.[/quote]

Not everyone gains weight from paxil or any given anti-depressant.

Paxil contains no calories bro.

I took Remeron(Mirtazapine) once. Exactly once. The psychiatrist thought it would help the luvox I was already on combat OCD. He said take it before bed as it will make you tired. I took the starting dose 30min before planning to go to bed and started watching tv. After a few minutes I realized I was watching tv but didn’t know what was going on or what I was watching. I couldn’t concentrate or comprehend and then I became dead tired and used every once of will I had to drag myself to bed.

I slept for 13 hours and woke up exhausted. I did nothing but lay around for the next day and it took several days for the lethargy and tiredness to wear off from that one dose. I’m sure most people don’t react like that, but it isa warning. What are you on and what are your side effects?

[quote]NutritionSophist wrote:
BigRagoo wrote:
Paxil will make you gain weight.

That’s all I got.

Not everyone gains weight from paxil or any given anti-depressant.

Paxil contains no calories bro.[/quote]

Duh, but it is a common side effect. Of course weight gain will vary from person to person.

[quote]NutritionSophist wrote:
BigRagoo wrote:
Paxil will make you gain weight.

That’s all I got.

Not everyone gains weight from paxil or any given anti-depressant.

Paxil contains no calories bro.[/quote]

Man, I hope you’re joking about the calorie thing…

[quote]Schwarzenegger wrote:
The antidepressants I’ve read that don’t have sexual side effects are bupropion, nefazodone, mirtazapine, and maprotiline. I’ve taken bupropion, though it didn’t work well for depression (it seems a lot of people report that).

The other three seem to have other odd side effects outside the realm of typical SNRI/SSRI meds, stuff like lethargy and hallucinations and stuff. Has anyone had experience with these drugs, and could possibly compare them with typical SNRI/SSRI drugs?[/quote]

Trazodone, Moclobemide, and Tianeptine also tend to lack sexual side effects and can be prosexual in some instances. I Believe Moclobemide and Tianeptine aren’t FDA approved in the USA.

I’ve taken Trazodone and Moclobemide. Both tend to be weaker antidepressants. Trazodone causes tiredness but is usually taken at bedtime, but without the hangover Mirtazapine has the next day at lower dosages.

Oddly enough, the higher in dose you get with Mirtazapine the less sedation there is. Around 45mg a day it starts to get stimulating. The adrenergic component tends to overpower the histamine blockade actions. At higher dosages both the weight gain and tiredness issues tend to be resolved. There’s less side effects the higher you get.

Unfortunately in North America Mirtazapine tends to be prescribed in lower dosages (15mg) which results in more discontinuation from patients. In Europe starting dosages tend to be around 60mg a day.

How high in dosage did you go with Wellbutrin? 300mg tends to be a low dose. Unfortunately Wellbutrin tends to be prescribed at too low of dosages due to the seizure scare when it first came out. The immediate release version had it’s problems unlike the SR, and XL versions of today. Wellbutrin SR/XL has the same seizure potential as the SSRI’s now.

If you’re looking for antidepressants that lack sexual sides, it’s best to look at drugs with the following characteristics. 5HT2a antagonists, D2 agonists, and alpha-2 adrenergic antagonists. For the most part these are the receptors that control sexual function.

[quote]BigRagoo wrote:
NutritionSophist wrote:
BigRagoo wrote:
Paxil will make you gain weight.

That’s all I got.

Not everyone gains weight from paxil or any given anti-depressant.

Paxil contains no calories bro.

Duh, but it is a common side effect. Of course weight gain will vary from person to person.[/quote]

Um, by the very definition of side-effect, weight gain can’t be a side…

Paxil doesn’t hold a gun to people’s head and force them to eat.

[quote]Jason32 wrote:
NutritionSophist wrote:
BigRagoo wrote:
Paxil will make you gain weight.

That’s all I got.

Not everyone gains weight from paxil or any given anti-depressant.

Paxil contains no calories bro.

Man, I hope you’re joking about the calorie thing…[/quote]

Yes, I’m being sarcastic.

To say that weightgain is a side-effect of Paxil is a totally bogus statement.

Man, I hate SSRI’s. If anxiety is the cause of your depression, I highly recommend controlled benzo use.

[quote]NutritionSophist wrote:
BigRagoo wrote:
NutritionSophist wrote:
BigRagoo wrote:
Paxil will make you gain weight.

That’s all I got.

Not everyone gains weight from paxil or any given anti-depressant.

Paxil contains no calories bro.

Duh, but it is a common side effect. Of course weight gain will vary from person to person.

Um, by the very definition of side-effect, weight gain can’t be a side…

Paxil doesn’t hold a gun to people’s head and force them to eat.

Jason32 wrote:
NutritionSophist wrote:
BigRagoo wrote:
Paxil will make you gain weight.

That’s all I got.

Not everyone gains weight from paxil or any given anti-depressant.

Paxil contains no calories bro.

Man, I hope you’re joking about the calorie thing…

Yes, I’m being sarcastic.

To say that weightgain is a side-effect of Paxil is a totally bogus statement.

[/quote]

Oh, ok, so you’re saying that it doesn’t skew any metabolism hormones, only causes a person to eat more.

Interesting article on SSRI’s and weight gain:

http://www.healthyplace.com/Communities/Thought_Disorders/schizo/articles/weight_gain.asp

Effexor and Cymbalta both kept me from having orgasms. That is not a cool side effect.

I am against SSRI’s. I have been on them before and I found during times of complete instability in my life, they did bring a certain amount of stability but it is stability I wish I would have gained by seeking the CAUSE (close death in the family) instead of numbing the symptoms (out of control behavior).

I took zoloft and I found it to decrease libido. I had not realized just how much it did until I started to take myself off in slow dosages (which another most doctors do not tell you is the big chance of SEVERE withdrawl symptoms for months) my libido sky rocketed.

I manage stress and whatever hard blows life deals me now with a good natural diet, omega three supplementation, heavy weight training and light cardio for the endorphins.

I also had to learn how to “not sweat the small stuff”. You know, most of the bullshit that occurs to us that weights us down really just doesn’t amount to shit in the big picture.

My two cents.

Real shrink here. Probably asking for it getting in on this thread. I’ve prescribed all of the these drugs a zillion times. There IS NO PERFECT antidepressant. The SSRI’s work the best for depression but will hurt your sex life in MOST cases (not all). The other options are tricky to work with, Wellbutrin XL is the best by far.

The others mentioned cause a lot of lethargy, mental fogginess and other weird side effects. It is true with Remeron, after being on it for a while and titrating up to 60 to 90mg you sometimes see an increase in energy and the sedation diminishes. But more often you just get agitation.

My advice-and this comes after twenty years of not following it-is to use SSRI's first choice only if you are so depressed that your sex life is temporarily not such a high priority. Then got off as soon as you've had a couple of months stability. 

It is the long term use of antidepressants as a whole which ends up causing all sorts of problems, inclding dependency, tolerance, weight gain, and others. If your depression is mild to moderate, try St. Johns wort, Wellbutrin or orthomolecular medicine(look it up).